Rise In Overdoses Caused By Drugs Laced With Fentanyl

Rise In Overdoses Caused By Drugs Laced With Fentanyl

September 12th, 2015 in Fentanyl Addiction Rehabilitation
1 Comment

Fentanyl has been the cause of at least 11 overdoses and four deaths in Roanoke, VA since March 1st. The drug is a strong opiate, 80 times stronger than morphine, that is prescribed for patients who have chronic pain.

The spike in overdoses could be due to the painkiller being sold as heroin and or being mixed with heroin to give a more intense high.

Dr. Amy Tharp, assistant chief medical examiner in Roanoke said,”Typically when we give Fentanyl, it is given through a patch and absorbed slowly over three days.

“When you inject something that is meant to be absorbed slowly, it’s like shoving a freight train into your vein.”

Fentanyl deaths have almost doubled in Virginia according to The state medical examiner’s annual report from 38 in 2012 to 77 in 2013, which was the last reported year.

In a lot of cases Fentanyl deaths are first logged as heroin overdoses since the symptoms are almost indistinguishable. This is because they are both opiates, luckily all opiate overdoses are treated the same way. The user is given Narcan, that reverses the effects of the drug by shutting down the receptors in the brain.

Fentanyl isn’t only a problem in Roanoke, VA, it is a growing problem all over North America.

Michael Morton was a teenager in Barrie, Ontario when him and a friend started working at a pharmacy. Over the course of their employment there they stole all kinds of opiates  and other drugs to experiment with, but never tried Fentanyl.

Morton was eventually fired from the pharmacy for suspension of stealing, that’s when he decided to try the Fentanyl. Unlike a number of overdoes, Morton know what he was taking. He cut off a square from one of the patches they stole and put the gel substance in his mouth.

“I fell back in my seat and I fell in love,” he said. “It was the best high I ever had.”

It wasn’t until the death of four of his close friends that he realized he had a problem. Now years after, he is still on a methadone treatment but he is no longer abusing Fentanyl.

While it has legitimate medical uses, Fentanyl is a dangerous and deadly drug if abused. Some people choose to take it and others take it unknowingly because their drug of choice was laced with it. The only way to be completely sure you wont get dosed is by only taking medications that are prescribed to you by a doctor.

Dr. Karen Woodall, a toxicologist at the Ontario Center of Forensic Sciences in Toronto said, “The big problem with fentanyl is that a lot of people who aren’t tolerant to the drug are taking it. And if you’re not tolerant, it’s a lot more likely to cause serious toxicity and even death,

“It’s a serious issue, we’re seeing more and more deaths.” To learn more about the abuse of Fentanyl and treatment options, click here.

 

1Comment
  • Larry 18:20h, 11 October Reply

    Sometimes I wonder if stunts like this are done on purpose to drive up profits with no regard for the lives they are affecting. May just be my paranoia though because I hear so much about how profit-driven society is.

Post A Comment